Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 24, 2024, 4:36 PM EDT for 4 counties in Ohio. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2024, 4:36 PM EDT (20:36 UTC)
- Expired
- Sep 24, 2024, 5:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Defiance County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH
The radar
The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
646 WUUS53 KIWX 242036 SVRIWX OHC039-069-125-137-242130- /O.NEW.KIWX.SV.W.0113.240924T2036Z-240924T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 436 PM EDT Tue Sep 24 2024 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Southeastern Defiance County in northwestern Ohio... Northwestern Putnam County in west central Ohio... Eastern Paulding County in west central Ohio... South central Henry County in northwestern Ohio... * Until 530 PM EDT. * At 436 PM EDT, a severe thunderstorm was located near Paulding, or 13 miles north of Van Wert, moving northeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Defiance, Paulding, Continental, Holgate, Grover Hill, Dupont, Melrose, Florida, Cloverdale, Miller City, Broughton, New Bavaria, Kieferville, Arthur, Charloe, Pleasant Bend, Ayersville, Roselms, North Creek, and Mandale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4100 8447 4116 8461 4136 8419 4106 8406 TIME...MOT...LOC 2036Z 246DEG 29KT 4106 8456 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ MARSILI
4 follow-up statements
540
WWUS53 KIWX 242054
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
454 PM EDT Tue Sep 24 2024
OHC039-069-125-137-242130-
/O.CON.KIWX.SV.W.0113.000000T0000Z-240924T2130Z/
Defiance OH-Putnam OH-Paulding OH-Henry OH-
454 PM EDT Tue Sep 24 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN DEFIANCE...NORTHWESTERN PUTNAM...EASTERN PAULDING
AND SOUTH CENTRAL HENRY COUNTIES...
At 454 PM EDT, a severe thunderstorm was located near Continental, or
11 miles south of Defiance, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Defiance, Paulding, Continental, Holgate, Grover Hill, Dupont,
Melrose, Florida, Cloverdale, Miller City, Broughton, New Bavaria,
Kieferville, Arthur, Charloe, Pleasant Bend, Ayersville, Roselms,
North Creek, and Mandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 8447 4116 8461 4136 8419 4106 8406
TIME...MOT...LOC 2054Z 246DEG 29KT 4112 8438
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MARSILI496 WWUS53 KIWX 242111 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 511 PM EDT Tue Sep 24 2024 OHC039-069-125-137-242130- /O.CON.KIWX.SV.W.0113.000000T0000Z-240924T2130Z/ Defiance OH-Putnam OH-Paulding OH-Henry OH- 511 PM EDT Tue Sep 24 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR SOUTHEASTERN DEFIANCE...NORTHWESTERN PUTNAM...EAST CENTRAL PAULDING AND SOUTH CENTRAL HENRY COUNTIES... At 511 PM EDT, a severe thunderstorm was located near Continental, or 10 miles southeast of Defiance, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Continental, Holgate, Melrose, New Bavaria, North Creek, Kieferville, Arthur, Charloe, Pleasant Bend, Wisterman, Ayersville, and Standley. PRECAUTIONARY/PREPAREDNESS ACTIONS... A tornado watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. Although a tornado is not immediately likely, if one is spotted act quickly and move to a place of safety inside a sturdy structure, such as a basement or small interior room. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4106 8441 4116 8446 4130 8416 4112 8409 TIME...MOT...LOC 2111Z 246DEG 29KT 4118 8421 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MARSILI
467 WWUS53 KIWX 242114 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 514 PM EDT Tue Sep 24 2024 OHC039-069-125-137-242130- /O.CON.KIWX.SV.W.0113.000000T0000Z-240924T2130Z/ Defiance OH-Putnam OH-Paulding OH-Henry OH- 514 PM EDT Tue Sep 24 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR SOUTHEASTERN DEFIANCE...NORTHWESTERN PUTNAM...EAST CENTRAL PAULDING AND SOUTH CENTRAL HENRY COUNTIES... At 514 PM EDT, a severe thunderstorm was located near Continental, or 10 miles south of Defiance, moving northeast at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Continental, Holgate, Melrose, New Bavaria, North Creek, Arthur, Charloe, Pleasant Bend, and Wisterman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4108 8440 4115 8445 4130 8416 4112 8409 TIME...MOT...LOC 2114Z 243DEG 12KT 4113 8436 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MARSILI
465 WWUS53 KIWX 242128 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 528 PM EDT Tue Sep 24 2024 OHC039-069-125-137-242137- /O.EXP.KIWX.SV.W.0113.000000T0000Z-240924T2130Z/ Defiance OH-Putnam OH-Paulding OH-Henry OH- 528 PM EDT Tue Sep 24 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEFIANCE... NORTHWESTERN PUTNAM...EAST CENTRAL PAULDING AND SOUTH CENTRAL HENRY COUNTIES WILL EXPIRE AT 530 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, wind gusts to 40 to 50 mph are still possible with this storm. The storm may reintensify, so stay weather aware. && LAT...LON 4108 8440 4115 8445 4130 8416 4112 8409 TIME...MOT...LOC 2127Z 246DEG 29KT 4117 8423 $$ MARSILI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:05 PM EDT, 2 hours 31 minutes earlier. Its key messages:
- * Scattered showers and thunderstorms expected this afternoon into early this evening. A few storms in northeast Indiana, south- central Michigan and northwest Ohio could become severe. * Seasonable temperatures and periodic chances for showers late this week through early next week.
Area forecast discussion, Sep 24, 2:05 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 205 PM EDT Tue Sep 24 2024 .KEY MESSAGES... * Scattered showers and thunderstorms expected this afternoon into early this evening. A few storms in northeast Indiana, south- central Michigan and northwest Ohio could become severe. * Seasonable temperatures and periodic chances for showers late this week through early next week. && .DISCUSSION... Issued at 205 PM EDT Tue Sep 24 2024 Scattered showers and storms remain the main focus this afternoon into early this evening. As of 18z, there is a ~1008 sfc low just now entering nw IN with a warm front extending east into nrn IN and nw OH. These sfc features will continue to lift north toward the MI border this afternoon in advance an incoming shortwave impulse. Showers/storms will accompany this system given the ongoing ample moisture transport within broad isentropic ascent preceding the shortwave. The main area of interest is still into mainly eastern portions of the FA where a muddled warm sector is building in with MLCAPE nearing 1000 j/g under 25-30 knots of effective bulk shear. SPC Marginal Risk appears reasonable in this environment with low LCL heights hinting at the low chance for an isolated weak tornado/landspout, with isolated wind damage the primary threat. The overall severe threat is limited by meager lapse rates and lacking heating thanks to cloud cover. A few showers may linger within the lingering shear axis tonight, mainly near Lake MI due to some minor lake enhancement. Kept fog and stratus in the grids otherwise overnight into early tomorrow given lingering moist low levels and light winds. The shear axis and/or trailing inverted trough does slowly slide east through the area on Wednesday. The result is a non- zero chance for a few showers/drizzle, though the strip away of moisture in the mid levels and weak forcing in between upper level systems may preclude isolated light showers from developing. Thursday is likely a dry and seasonable day before daily rain shower chances return Friday through early next week. Tropical cyclone remnants lifting north from the Gulf of Mexico look to get absorbed into a leftover closed low over the lower-mid MS Valley later Thursday through Saturday, before opening slowly northeast toward the Great Lakes region Sunday into early next week. The best opportunity for rain locally look to be Saturday and beyond, though confidence regarding track/evolution of these merging features is low. Temperatures should be pretty close to seasonal norms otherwise. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 138 PM EDT Tue Sep 24 2024 A mid level trough allows for a surface low to push through the area today into tonight as an upper low deepens to our southwest. This setup allows for plenty of low level moisture and times of lift allowing for rain and drizzle at times, especially at SBN. FWA may have enough clearing to get into some thunderstorms this evening and that would reduce flight conditions as a result of briefly heavy rain. At this point, am not confident enough in adding thunderstorms to these tafs at FWA so will rely on amendments for that. After that, cold air advection behind the surface low and light winds may allow for the formation of some combination stratus and lowered tonight into Wednesday morning and so will hint at that possibility in these tafs. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Steinwedel AVIATION...Roller
Hazardous weather outlook, Sep 24, 2:08 PM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 208 PM EDT Tue Sep 24 2024 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-251815- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 208 PM EDT Tue Sep 24 2024 /108 PM CDT Tue Sep 24 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a marginal risk for isolated strong to severe thunderstorms this afternoon. The primary hazards are damaging wind gusts and weak tornadoes. Confidence in severe weather occurring is medium, and it is possible that no severe weather occurs. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-251815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 208 PM EDT Tue Sep 24 2024 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a slight chance of waterspouts. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Sep 24, 3:51 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT Tue Sep 24 2024
INZ018-027-OHZ015-024-242015-
Adams IN-Allen IN-Van Wert OH-Paulding OH-
351 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...
NORTHEASTERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT
COUNTIES THROUGH 415 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeville, or 8 miles northeast of Decatur, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Woodburn, Monroeville, Payne, Dixon, Mcgill, Worstville, Tillman,
Edgerton In Allen County, Tipton, Townley, Zulu, and Briceton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4087 8488 4093 8497 4118 8481 4105 8457
TIME...MOT...LOC 1951Z 219DEG 25KT 4094 8487
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 3:51 PM EDT | Special Weather Statement | IWX | Paulding | 24 min |
| Sep 24, 4:08 PM EDT | Severe Thunderstorm Warning | IWX | Paulding, Van Wert | 52 min |
| Sep 24, 5:27 PM EDT | Special Weather Statement | IWX | Henry | 33 min |
| Sep 24, 5:34 PM EDT | Special Weather Statement | IWX | Henry | 26 min |
| Sep 24, 5:38 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry, Putnam | 37 min |
| Sep 24, 5:42 PM EDT | Tornado Warning | IWX | Henry, Putnam | 19 min |
| Sep 24, 5:51 PM EDT | Severe Thunderstorm Warning | IWX | Paulding | 25 min |
| Sep 24, 6:05 PM EDT | Tornado Warning | IWX | Paulding, Putnam | 18 min |
| Sep 24, 6:09 PM EDT | Severe Thunderstorm Warning | IWX | Henry | 36 min |
| Sep 24, 6:22 PM EDT | Severe Thunderstorm Warning | IWX | Henry, Putnam | 23 min |
| Sep 24, 6:36 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 39 min |
| Sep 24, 6:37 PM EDT | Severe Thunderstorm Warning | IWX | Henry, Putnam | 38 min |
| Sep 24, 6:56 PM EDT | Special Weather Statement | IWX | Allen | 34 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.